Blood test/liver enzymes

Spoke with my Doctor regarding the blood test and increase in liver enzymes. He just wanted to know how I was feeling in myself and said he couldn't advise about the medication and that the Rheumatology Nurse would have the results and let me know what to do. He said to make an appointment to see him if I start to feel any worse. I have seen the Rheumatology Nurse and she said my ALT was usually around 40 which is a bit high but normal for me. The blood test last week shows it has risen to 74 so she has advised that I carry on with the same medications at the same dose and have another test next week. If the level is still rising she said the Consultant will most likely change the meds. She didn't feel it necessary to change things yet as my joints are not as swollen as they were and I am not as stiff, just the tiredness and lack of appetite. My blood pressure was up too but will monitor that. She said I could be fighting off something which is making me feel cold and not able to eat, but I don't really think I am. She will see me again in 6 months unless I need her before then. She gave me an appointment to see the Consultant on 5th November. I was quite surprised that nothing has been changed or reduced but will see what the next result is. I mentioned that I am still awaiting the Podiatry appointment too but she just said they have a backlog. Hope you are all feeling ok.

12 Replies

oldestnewest
  • Good God!! Your numbers have increased...can not advise you on your meds.....Consultant "most likely" change your medications....blood pressure up...will see you in 6 months....? My advice?....Stop being polite and DEMAND a second opinion!!

    I know you are scared, (I am too just reading your post)...Maybe you didn't understand what was being said,..... that's OK, ....maybe you were overwhelmed that you didn't understand what was being said...that's OK....

    Please "pull up your socks" and bring a friend, and demand another appointment with your doctor to explain all these numbers, blood pressure issuses etc. ...If you and your friend still feel confused and overwhelmed, then please don't wait for 6 months. Demand to be helped NOW. Please don't shy away from standing up for your rights to fully understand what is happening, you are specail.

    Take care

    Sue

  • Thanks for your reply Sue. I am surprised the meds weren't reduced by the nurse but I will have another blood test next week and see if the level has increased any more. I'm not scared at all, just concerned that I might have to change meds and get used to something else, I do feel that the meds I take are helping so would be a shame if I need to change. The nurse will see me in 6 months but is available if I need advice before then. I see the consultant on 5th November, 3 weeks time, and if I need to will go to see the GP before then. They are there for me, don't worry I won't be brushed aside and forgotten about. I wouldn't let that happen. I always have someone with me when I see the consultant though, just to be certain I haven't misunderstood or forgotten anything. Will let know how things go. Hope you are doing well.

    Sue

  • Don't panic yet. My normal is around 160/180 and shoot up to 500 when I take anything my liver doesn't like and the liver specialist said he wasn't particularly worried as my bilirubin doesn't alter much. They will cut down or take you off the drugs if they are worried. Do you have regular blood tests? If so they will monitor you through those to keep an eye on it. If you start to bruise, feel very unwell or start to turn yellow skinned then seek medical help.

  • Thanks. Yes I am back to blood tests every 2 weeks. I will watch out for bruising etc.

  • That's good. It means if anything goes haywire they will pick it up quickly.

  • I don't share the alarm. It may be that caution in changing meds is a good thing. I've suffered as the result of abrupt withdrawal of meds by a relatively inexperienced rheumy. After two years I think things may be under control, but caution can be positive

  • My enzymes are always a little elevated and for me it's not related to meds. Try cutting sugar (carbohydrates) in your diet and see if that helps.

  • THANK YOU. Just want to say that it is a relief to see someone mention sugar when it comes to liver enzymes! I am a sugar addict and as my liver enzymes increase, my rheumatologist keeps focusing on alcohol (which I am not drinking!). When I say "what about sugar?" she acts like I'm a crazy person but sugar is a toxin and the liver's job is to detoxify the body. Much as I prefer to have someone else tell me what to do, I am quitting sugar cold turkey and seeing if that makes a difference. I fully expect it will.

    As to HappyGranny, it's appropriate to take a wait-and-see approach as some ups & downs can be normal, including as a result of change in meds or a change in diet (including a weekend party, for example). They are checking your bloods again next week, so you'll be able to see if it was a one-off blip or a sign that things are going in the wrong direction. Even when I get elevated liver enzyme test results, the answer is usually to wait for the second-in-a-row of elevated labs (one month later) before making any changes. Currently my rheumatologist has advised me to reduce my MTX to 2/3 of what it was until my next labs (next week), so we'll see if that makes a difference.

    But I'm also cutting out my 1000 calorie/day sugar consumption and I expect between one or the other my labs will look much better this time. Cheers to you!

  • I like sugar too. My rheumatologist tells me that your body turns bread, cereal, and pasta into sugar as well, and stores the extra that is not burned in the liver. That is how you get fatty liver disease which causes elevated enzymes. I try to stick to meats, eggs, cheese, and veggies as much as I can. Good luck to you!

  • If you look at the ingredient list for bread, cereal and probably even pasta, you`ll likely see sugar high up there too. I read that a single slice of bread spikes your blood sugar more than 2 tbsp of refined sugar! Anyhow, I`m glad you`ve also been told there is a connection between liver health and sugar consumption. My rheumy thinks I speak Crazy-Talk :)

  • My LFTs are often raised - for me it's if I take any alcholol with drugs such as MTX or Prednisolone or following my gallbladder surgery recently - they were all up in the 3-400 mark so just been retested today and I'm sure they will be back to normal again. I think my liver is very sensitive.

    I really would not panic - anything under 100 for AST and ALT don't cause rheumies concern. My GP did write to my rheumy when I was on MTX because they were consistently raised at around 80 and he felt that MTX was the cause so not good for me long term. But they settled back down again and only went up if I had a glass or two or wine.

  • Thanks everyone for replying, it's good to know that you share the opinion of no need to be too concerned yet. It may, hopefully, just be a blip and settle down again. I have a good team looking after me and know I can get further advice if I need anything. I don't touch any alcohol and haven't increased my sugar intake so probably just my body playing silly games, but thanks for the info. Take care. X

You may also like...